I Had To Take Plan B And This Is What It Was Like

I’m usually extremely careful when it comes to having safe sex—I’m on birth control and I always use a condom. However, after I hooked up with a guy at a party, my usual methods failed me and I ended up having to take Plan B, which was a pretty rough experience.

I never thought I’d have to use an emergency contraceptive. 

If you’re unaware, Plan B is an emergency contraceptive you take just in case, NOT an abortion pill. It uses the hormone levonorgestrel, which is commonly an ingredient in birth control pills but in Plan B, it’s at a much higher dose. This is supposed to stop your egg from being released. No egg, no baby. I never imagined I’d have to take it, but I did—and frankly, I’m grateful such a thing exists.

I didn’t tell the guy I slept with because he didn’t need to know. 

When we saw that the condom broke, I told him not to worry because I’d taken my birth control. However, I discovered the next morning that I actually hadn’t—I’d actually missed my dose. Ugh! I didn’t tell him that, or that I got Plan B. I was worried he would get weird and panicky about it or be against it or be overprotective. Really, I just didn’t know this guy well enough to involve him in my decision. He was just a hookup, after all.

It actually wasn’t a big deal

My roommate and I walked to the pharmacy down the street. She kept making pregnancy jokes and I told her that her mother should have taken Plan B. When we got to the pharmacy, I asked the pharmacist (who was a woman in her twenties, thank God) for Plan B. She handed it to me, we checked out, and that was it. The entire trip I was imagining worst-case scenarios where I get accosted by a pro-lifer with a horrible misunderstanding of what Plan B is, so I was glad to leave the store without incident. We got back to our apartment, I took the pill, and ate lunch. It was super anti-climactic.

The side effects lasted way too long. 

The side of the Plan B box said side effects should only last for 24 hours. Mine lasted for three days. I took the pill on Sunday so when I was still feeling awful on Tuesday, I started to get worried. I considered going to see a doctor but that meant getting out of bed and I just couldn’t face it. By Wednesday, I felt significantly better, so I chalked it up to a bad reaction to the medication.

It made me want to throw up for days. 

About an hour after I took the pill, my lunch started trying to come back up. My stomach was churning and didn’t stop for three days. I don’t think I actually threw up, but I barely slept that night because I kept running to the bathroom and gagging.

It gave me seriously uncomfortable cramps

The cramps started about the same time as the nausea. There were mostly pelvis cramps, like the ones I get during my period sometimes. I took a bath to ease the pain. I would have slept it off if I could but they were pretty intense. The cramps stayed at about the same level of pain the entire time, but they did drop off before the rest of the side effects.

I had a major headache that wouldn’t quit even with painkillers. 

This side effect was a little less expected. I had a pounding headache on top of the other side effects, which is what really made me feel like crap. I drank water and took some aspirin but it didn’t help. I ended up spending a good portion of this three-day experience in bed with all the lights off.

I didn’t get any work done the entire time. 

I managed to drag myself to work Monday night, but I mostly just sat in the break room trying not to vomit. By Tuesday, I just couldn’t. I went to one of my classes and called in sick, then spent the rest of the day in bed. I did nothing productive and it caused to fall a little behind. This may have been the worst part of the entire experience.

It made my period late. 

I knew Plan B would cause a late period, but it was still stressful waiting for it to come. It was nearly half a week late and I ended up being on my period for a camping trip, which is never fun. Even so, I was so relieved when I woke up to drops of blood in my underwear.

I still don’t regret taking it. 

Even though I was miserable for three days, I’m glad I didn’t have to be miserable for nine months or get an abortion. While the situation wasn’t ideal, I would do it again if I had to. I would probably go see a doctor for it and try to get a different brand, but I’d still do it.

Sponsored: The best dating/relationships advice on the web. Check out Relationship Hero a site where highly trained relationship coaches get you, get your situation, and help you accomplish what you want. They help you through complicated and difficult love situations like deciphering mixed signals, getting over a breakup, or anything else you’re worried about. You immediately connect with an awesome coach on text or over the phone in minutes. Just click here

Read more:

Share this article now!

Jump to the comments